But what is the cannabinoid syndrome which increasingly affects cannabis smokers, and which can cause in particular nausea, and intestinal pain?

Nausea, intestinal pain, untimely vomiting … In the United States, cases of cannabinoid syndromes seem to multiply.

In any case, this is what a study carried out by Dr. Sam Wang, a specialist in pediatric emergency medicine and toxicologist at the Colorado Children’s Hospital, suggests. In that state, more than 800,000 cases of vomiting were reported between 2013 and 2018. And more than a third involved people 25 and under.

Patients affected by this still little known disease “twist, hold their stomachs, complain of very strong abdominal pain and nausea,” Sam Wang told CNN. “They vomit and then continue to vomit whatever they have in their stomachs, which can last for hours,” continues the doctor.

For pain relief, patients tend to take a very hot shower. Unfortunately, this is not always enough and many of them flock to the emergency room. Caregivers often give them anti-nausea medication, but withdrawal remains the most effective treatment.

The legalization of cannabis in some states seems to have accentuated the phenomenon. In Colorado, for example, cases have increased by 29% since marijuana was legalized there.

Another possible explanation: the increase in the level of THC, the active molecule of cannabis. “In the 90s, the average was around 4% or 5%. Today, in Colorado, it oscillates between 15 and 20%, underlines Sam Wang. Another strangeness of this pathology, it is not necessarily the heaviest cannabis users who are affected. It will undoubtedly be necessary to wait for future research to unravel the mystery of this syndrome.

Leave a Comment